Wisconsin, 2009

Cold in Wisconsin, January 14 to 15, 2009

January 14 to 15, 2009 · NWS MKX · 16 events in 16 counties and zones

Cold arctic air poured into South-central and southeast Wisconsin as a massive arctic high pressure pushed into the Midwest. Air temperatures dropped into the single digits and then below zero as northwest to west winds of 10 to 20 knots (12 to 23 mph) pushed wind chills down into the -20 to -30 range.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Cold arctic air poured into South-central and southeast Wisconsin as a massive arctic high pressure pushed into the Midwest. Air temperatures dropped into the single digits and then below zero as northwest to west winds of 10 to 20 knots (12 to 23 mph) pushed wind chills down into the -20 to -30 range. Maximum air temperatures on January 14th ranged from +5 in Juneau (Dodge Co.) to +12 at several locations in Kenosha County. Minimum air temperatures Thursday morning January 15th ranged from -10 in Sheboygan (Sheboygan Co.) to -24 in Sauk City (Sauk Co.). Two people were treated for frostbit in a Madison hospital on January 14th. Numerous schools closed down on January 15th and 16th, and many civic clubs activities were cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 14, 3:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 14, 3:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CST WED JAN 14 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
INTENSE BAND OF LAKE ENHANCED SNOW SWEPT ACROSS EASTERN RACINE AND
KENOSHA COUNTIES DURING THE MORNING.  ENHANCED BY SEVERAL MESO-SCALE
VORTICIES WHICH DEVELOPED OVER THE WARMER WATERS OF LAKE MICHIGAN.
ONE VORTEX NOW ABOUT 35 MILES EAST OF KMKE OVER OPEN WATERS OF LAKE
MI.  LOW LEVEL WINDS HAVE NOW SHIFTED TO THE NORTHWEST SO LAKE
ENHANCED SNOW WILL NOW REMAIN EAST OF SOUTHEAST WISCONSIN INTO THIS
EVENING.  FEW FLURRIES ACCOMPANY LOW LEVEL COLD AIR ADVECTION FOR
NEXT FEW HOURS OVER SOUTHEAST WISCONSIN SHOULD END BY EARLY EVENING.

SHORT TERM GUIDANCE IN GOOD AGREEMENT THROUGH FRIDAY WITH SLUG OF
COLD 85H AIR SETTLING OVER SOUTHERN WI TONIGHT AND LINGERING THROUGH
THURSDAY NIGHT.  85H TEMPERATURES DROP TO BETWEEN 21 AND 25 DEGREES
BLO ZERO.  DO NOT EXPECT ANY DECOUPLING TNGT AS 1048MB SPRAWLING
AREA OF HIGH PRESSURE PASSES TO THE WEST AND SOUTH OF WISCONSIN.
LOW TEMPS TNGT SHOULD STILL TUMBLE BELOW GUIDANCE VALUES TO BETWEEN
10 AND 20 BLO MOST AREAS...AND EVEN COLDER IN THE FAR WEST.  DAYTIME
RECOVERY ON THURSDAY LIKELY TO REMAIN BLO ZERO EXCEPT FAR EAST.
WITH LESS WIND THURSDAY NIGHT AND CLEAR SKIES...KEPT VERY COLD
TEMPERATURES WHICH SHOULD BE AT OR EVEN COLDER THAN TNGT.

IMPRESSURE PUSH OF WARM AIR ADVECTION FRIDAY NIGHT.  LAYER Q-VECTOR
CONVERGENCE INCREASES TO 30 UNITS AS IT PASSES BY.  IMPRESSIVE
ISENTROPIC OMEGA WITH 40KTS OF UPGLIDE AND MIXING RATIOS AROUND 2
DEGREES.  COBB TECHNIQUE PAINTING OUT HIGH RATIOS AS EXPECTED.
FAVORABLE TEMPERATURES IN DENDRITE GROWTH ZONE INTERSECTS PERIOD OF
OMEGA AND SLOPING RESPONSE TO 2-D FULL WIND FRONTOGENESIS.  HENCE WL
BUMP UP POPS TO LIKELY AND ADD MENTION OF ACCUMULATING SNOW TO HWO.
AT LEAST 2 TO 4 INCHES EXPECTED.

SECONDARY SHORT WAVE TROUGH MAY RETURN LIGHT SNOW TO THE AREA ON
SATURDAY AND SATURDAY NIGHT.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODERATING TEMPERATURES CONTINUE FOR THE EXTENDED PERIOD AS THE SLUG
OF FRIGID AIR SLIDES FARTHER EAST INTO EASTERN CANADA.  NEVER THE
LESS...MORE MODERATE NORTHWEST FLOW ON THE EAST SIDE OF EXPANSIVE
HIGH PRESSURE OVER THE WEST WILL CARRY THE POTENTIAL FOR SEVERAL
PERIODS OF LIGHT SNOW ACROSS SOUTHERN WISCONSIN LATER IN THE WEEKEND
INTO EARLY NEXT WEEK.  BOTH HI RES ECMWF AND GFS SHOWING SHORT WAVE
TROUGH EMBEDDED IN FAST FLOW THAT MOVES ACROSS REGION SUN NGT INTO
MON.  MEDIUM RANGE ENSEMBLE PERCENT OF PRECIPITATION DOES SHOW LOW
POTENTIAL MAINLY SUN NIGHT.

OTHERWISE INDICATIONS THAT UPSTREAM RIDGING BREAKS DOWN MIDDLE OF
NEXT WEEK WITH CONTINUED MODERATION IN TEMPERATURES AS UPPER FLOW
BECOMES MORE WEST TO NORTHWEST. GFS 5 DAY 500H MEANS CENTERED AT
17/00Z HAS HUGE DIPOLAR ANOMOLY ACROSS CONUS WITH 300M PLUS
HEIGHTS UPSTREAM OVER SWRN CAN AND 200M NEGATIVE HEIGHTS OVER
THE NORTHEAST.  BY 22/00Z PATTERN HAS SHIFTED INTO MORE ZONAL FLOW
ACROSS UPPER MIDWEST WITH 100M PLUS HEIGHTS.  HOWEVER HINTS AT
COLD RETURNING BY THE FOLLOWING WEEKEND AS LONG WAVE TROUGHING
EXPECTED TO AMPLIFY ACROSS CONUS.

&&

.AVIATION...
THE LOW PRESSURE SYSTEM THAT TRACKED ACROSS IL AND BROUGHT SNOW TO
THE REGION HAS SHIFTED EAST. HIGH PRESSURE OVER THE NORTHERN PLAINS
IS ON ITS WAY IN. THE PRESSURE GRADIENT HAS STRENGTHENED BETWEEN THE
TWO SYSTEMS AND WINDS HAVE STARTED TO PICK UP OUT OF THE NORTHWEST.
SNOW HAS ENDED AND CLOUDS ARE ALMOST OUT OF THE AREA. SOME BLSN IS
POSSIBLE THROUGH EARLY EVENING UNTIL GUSTY WINDS COME DOWN A BIT TO
A SUSTAINED 12 TO 14 KNOTS OVERNIGHT. CLEAR SKIES AND BITTERLY COLD
TEMPERATURES SHOULD PREVAIL THROUGH THE REMAINDER OF THE TAF PERIOD
UNDER THE INFLUENCE OF HIGH PRESSURE. LLWS MAY BE POSSIBLE AT TAF
SITES 00Z TO 06Z FRI.

&&

.MARINE...
THE PRESSURE GRADIENT BETWEEN THE EXITING LOW PRESSURE SYSTEM AND
HIGH PRESSURE ON ITS WAY HAS STRENGTHENED AND WINDS HAVE STARTED TO
PICK UP OUT OF THE NORTHWEST. A SMALL CRAFT ADVISORY IS IN EFFECT
THIS AFTERNOON THROUGH THURSDAY MORNING. HEAVY FREEZING SPRAY WILL
ALSO BE ISSUED FROM WED NIGHT THROUGH FRIDAY MORNING DUE TO VERY
COLD TEMPERATURES AND ELEVATED NORTHWEST WINDS. WAVES HIGHEST TOWARD
OPEN WATER WHERE FREEZING SPRAY WILL BE MOST LIKELY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY
     FOR WIZ046-047-051-052-056>060-062>072.

LM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM CST
     THURSDAY FOR LMZ643>646.

     HEAVY FREEZING SPRAY WATCH FROM THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR LMZ643>646.

&&

SHORT/LONG TERM...MBK
AVIATION/MARINE...MRC
Hazardous weather outlook, Jan 14, 6:18 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
618 PM CST WED JAN 14 2009

WIZ046-047-051-052-056>060-062>072-160030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
618 PM CST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

BRISK NORTHWEST WINDS IN THE WAKE OF A DEPARTING LOW WILL PRODUCE
DANGEROUS WIND CHILLS TONIGHT. WIND CHILLS WILL DROP TO 30 BELOW
TO 40 BELOW ZERO LATER THIS EVENING AND OVERNIGHT. A WIND CHILL
WARNING IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

WHILE THE BRISK WINDS WILL SUBSIDE SOMEWHAT THURSDAY AND THURSDAY
NIGHT...BITTER COLD TEMPERATURES ARE EXPECTED...WITH ENOUGH WIND
TO STILL PRODUCE WIND CHILLS FROM 30 BELOW TO 40 BELOW. A WIND
CHILL WARNING IS IN EFFECT FOR THURSDAY INTO FRIDAY MORNING.

ACCUMULATING SNOW IS LIKELY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-160030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
618 PM CST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

BRISK NORTHWEST WINDS AND AN ARCTIC AIRMASS WILL PREVAIL IN THE WAKE
OF A DEPARTING LOW TONIGHT. A SMALL CRAFT ADVISORY AND HEAVY
FREEZING SPRAY WARNING ARE IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY AND HEAVY FREEZING SPRAY WARNING IS IN
EFFECT INTO THURSDAY MORNING. WINDS SHOULD DROP TO JUST BELOW
SMALL CRAFT CRITERIA LATER THURSDAY AND INTO FRIDAY. MODERATE
FREEZING SPRAY IS EXPECTED.

SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN FRIDAY INTO SATURDAY
AND AGAIN TUESDAY.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Marquette

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Marquette forecast zone
Reported by
ASOS
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green Lake

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Green Lake forecast zone
Reported by
ASOS
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fond du Lac

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheboygan

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sauk

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Sauk forecast zone
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Cold/Wind Chill, Columbia

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Dodge forecast zone
Reported by
ASOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iowa

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dane

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Dane forecast zone
Injuries
2 direct, 0 indirect
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lafayette

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rock

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Rock forecast zone
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Cold/Wind Chill, Walworth

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Racine

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kenosha

When
January 14, 8:00 PM CST to January 15, 6:00 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152248, 152249, 152250, 152251, 152252, 152253, 152254, 152255, 152256, 152257, 152258, 152259, 152260, 152261, 152262, 152263.